Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 32, NWS Blacksburg, VA

June 9, 1996Surry County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 9, 1996, 6:18 PM EDT for Surry County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1996, 6:18 PM EDT (22:18 UTC)
Expired
Jun 9, 1996, 9:20 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Surry County, NC

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 092221
FFWRNK
NCC171-100120-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT SUN JUN 9 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 920 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST NORTH CAROLINA

   ...SURRY COUNTY
 
DOPPLER RADAR IN BLACKSBURG WAS SHOWING A BAND OF THUNDERSTORMS
WITH VERY HEAVY RAINS CONTINUING TO TRACK ACROSS SOUTHWEST SURRY
COUNTY IN THE DOBSON AND BURCH COMMUNITIES. RADAR ESTIMATES SHOW
NEARLY AN INCH AND A HALF OF RAIN HAS FALLEN IN THESE AREAS SINCE
530 PM.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY bIN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 1:48 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 9, 1:48 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SUN JUN 9 1995

DISCUSSION...

88D CONT TO SHO RW/TRW'S TRKING NWD INTO CWA.  DIALING INTO KRAH
INDCTNG LOTS OF RW/TRW ALSO TRKING NWD AND JUST GETTNG INTO SRN THRD
OF KFCX RANGE.  WATER VAPOR SHOING AN INTRSTING FEATURE...WHILE VRY
NOTICEABLE PRGSION OF DEEP RH TO THE EAST...DEEP RH BULDGING BACK TO
THE WEST OVR SC/NC AS TRW'S STREAM NWD FROM SC.  THIS SHUD STILL
POSE PRBLMS TO MUCH OF RNK CWA...PARTICLY E OF BLUE RIDGE THRU THE
EVENING.  IN ADDITION TO THIS AREA...RW/TRW STARTING TO POP OVR SRN
NRV AND NWRN NC WITH SOME HTNG...ALSO TRKING TO THE NORTH.

LATE THIS EVENING OR TOWARD MDNIGHT MOST OF DEEP RH SHUD FINALLY BE
LCTD TO THE EAST OF MOST OF CWA...EXCPT MAYBE EXTRME ERN COUNTIES.

MONDAY SHUD BE A DRIER DAY...BUT WITH ATMOS STILL MODERATELY
UNSTBLE...DRIER AIR ALFT AND DECENT SPEED SHEAR FROM H8 TO H5... MAY
HAVE TO SHFT FOCUS FROM HVY RAIN PRDCNG TRW TO PTNTL FOR SVR.

NOT TOO CRAZY ABOUT POPS FOR MON FRM EITHER FWC OR FAN.  WITH
INSTABLTY STILL A PRBLM/SPEED SHEAR AS MNTND ABV AND PRGD TO HAVE
LAPSE RATE OF 25C FROM H8 TO H5...THNK AT LEAST A 30-40 POP IN ORDER
FOR MTNS AND 30 POP FOR PDMNT

NOGUEIRA

In the hours before

Special weather statement, Jun 9, 6:15 PM EDT, 3 minutes before
VAZ016-017-092345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT SUN JUN 9 1996

...THUNDERSTORMS WITH STRONG WINDS MOVING INTO CARROLL AND FLOYD
COUNTIES...

AT 610 PM DOPPLER RADAR IN BLACKSBURG SHOWED A STRONG THUNDERSTORM
MOVING INTO SOUTHERN CARROLL COUNTY NEAR FANCY GAP. THIS STORM WAS
MOVING TO THE NORTHEAST AT 30 MPH AND WILL AFFECT MUCH OF FLOYD
COUNTY BY 645 PM.

THIS STORM HAS THE POTENTIAL FOR PRODUCINBG VERY STRONG AND GUSTY
WINDS AS IT PASSES THROUGH.

JDS

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.